Quantcast

AVM Survivors Network

Radiation Necrosis due to Cyberknife Treatment


#1

Has anyone had any experience with Radiation necrosis after receiving treatment with cyberknife?

I had my radiation treatment in 2012, and everything was going fine until my last check up when the doctors told me that I was showing some signs of necrosis in the brain around the AVM. I do not have any symptoms and I do not know what to expect from this. Any information would be appreciated.

Thanks.


#2

Hi, Jpuente, I hope members will share their experiences here, but in the meantime, type "necrosis" in the search box at the upper right corner to view past discussions on this topic. Keep us posted, too, okay?


#3

I had a craniotomy, not radiation, and while the doctors told me there was "no brain damage" from the surgery, when I woke up I could not move my left arm or leg. I did regain function of both (and regained function well enough that I could continue my career as a dancer) but years later on an MRI, it turned out that about a third of my brain around the area of the AVM was liquified mush. So even if you have some necrosis, it does not necessarily mean you'll experience symptoms from it. The brain can rewire itself to make up for parts that are not functioning properly. The younger you are, the more easily your brain can rewire and make up for tissue necrosis. I was in my 20s and apparently my brain had no problem shuffling functions around to make up for the fact that a part of my brain was turning to mush.

Each case is unique, but I would ask your doctors about what area the necrosis is showing up in and what that area controls - they should know what kind of symptoms you would be likely to experience if you have any. I would also go to a neuropsychologist as well as a physical therapist to get tested so you have a baseline to go from in case you do start feeling symptoms or you think things are changing. A neuropsychologist will be able to measure cognitive function and a physical therapist will measure physical function.

If you start feeling any changes, let your doctor know right away.